Tennessee, 2009

Tornado and Flash Flood in Tennessee, July 28, 2009

July 28, 2009 · NWS OHX · 2 events in 2 counties and zones

With southerly, rich in moisture, flow well established into the upper level of the atmosphere, and daytime heating influences providing instability and lift, thunderstorms developed across the mid state during the afternoon hours. One of these thunderstorms produced flash flooding in Putnam County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
$1,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

With southerly, rich in moisture, flow well established into the upper level of the atmosphere, and daytime heating influences providing instability and lift, thunderstorms developed across the mid state during the afternoon hours. One of these thunderstorms produced flash flooding in Putnam County. Another thunderstorm spawned a brief small tornado 7 miles east of McMinnville in Warren County. Several outbuildings and a grain silo were destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 28, 1:51 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 28, 1:51 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
251 PM CDT TUE JUL 28 2009

.DISCUSSION...
PERSISTENT BROAD H5 TROF CENTERED OVER SCNTRL CANADA WILL PROVIDE
UNSTABLE W-SW FLOW OVER MID STATE NEXT FEW DAYS...WITH
INTERMITTENT S/WVS FOCUSING ROUNDS OF TSTMS. BEST CHANCES TONITE
AND THU NITE. POSSIBLY 2-4 INCHES OF RAIN...NOT SURE THAT 3-5
INCHES PREVIOUSLY FORECAST WILL VERIFY.

FRONT EXPECTED SOMETIME FRI WHEN H5 HEIGHTS BEGIN TO RISE AND WE
GET SOMEWHAT WARMER AND DRIER. BUMPED UP POPS FOR PLATEAU FRI..AND
LOWERED POPS CWA-WIDE FOR FRI NITE INTO SAT NITE. AIRMASS TSTMS
EXPECTED SUN...WITH NEXT FRONT MON.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      69  83  70  83 /  70  50  40  50
CLARKSVILLE    68  83  68  82 /  60  40  30  50
CROSSVILLE     67  76  67  78 /  80  50  50  50
COLUMBIA       70  83  71  83 /  70  50  40  50
LAWRENCEBURG   70  82  71  83 /  80  50  40  50
WAVERLY        69  83  70  83 /  60  40  30  50
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/MAG
Hazardous weather outlook, Jul 28, 4:31 AM CST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
531 AM CDT TUE JUL 28 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-291045-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
531 AM CDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

RAIN AND ISOLATED THUNDERSTORMS WILL OVERSPREAD THE AREA TODAY
AND TONIGHT. THE CHANCE FOR SEVERE THUNDERSTORMS IS SMALL BUT
POCKETS OF HEAVY RAIN MAY CAUSE MINOR FLOODING...ESPECIALLY NEAR
SMALL STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN ACTIVE WEATHER PATTERN IS EXPECTED ACROSS THE AREA WEDNESDAY
THROUGH THE WEEKEND. SEVERAL WAVES OF THUNDERSTORMS ARE EXPECTED
THROUGH THE PERIOD. ISOLATED SEVERE STORMS AS WELL AS MINOR
FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

The radar

The Nashville radar (KOHX), 93 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 tornado. Local standard time, as filed.

Flash Flood, Putnam

When
July 28, 3:21 PM CST to 4:00 PM CST
Where
Putnam County, 0.76 mi S of Holladay to 2.1 mi NNW of Caney Fork
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.139, -85.532

Some street flooding and ditches were overflowing throughout the city of Cookeville.

Tornado, Warren

When
July 28, 4:32 PM CST to 4:34 PM CST
Where
Warren County, 3.21 mi SW of Goodbars to 2.74 mi SSW of Goodbars
Rating
EF1
Path length
0.62 mi
Path width
100 yd
Property damage
$100,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
35.693, -85.635

A barn, grain silo, and several buildings were destroyed. A residence suffered minor roof damage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyThe tornado archive for Tennessee, 2009Warnings in Tennessee, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187096, 186952.